General Question

ShanEnri's avatar

Is this a sleeping disorder, or could it be all in my head?

Asked by ShanEnri (4414points) June 26th, 2011

I’ll explain this as well as I can…I do not normally sleep well, and I’m a night owl, so I have to take sleep aids to help me get to sleep. For years I’ve been taking Nyquil and nothing else. For as long as I can remember there are times when I go to bed and no matter how tired I am I can’t go to sleep because I start itching. Not just random ‘ignore me’ itches, but the kind that make you feel like you’re being bitten or poked with sharp objects. And I’m talking all over. Not all at once but like my arm will itch, I scratch and relax, then my foot, then my ear, head…just random places. And always I scratch and relax and another itch pops up. I don’t think it’s dry skin because I use lotion almost daily, and my sheets are clean. I never wear the same pajamas either so…what do you think? A sleep disorder or is it somehow all in my head?

Observing members: 0 Composing members: 0

11 Answers

Tropical_Willie's avatar

See a Doctor, Nyquil is NOT a sleep aid.

I think you are addicted to NYQUIL and now you having an allergic reaction from long term use of a cough medicine.

blueiiznh's avatar

Neither a sleep disorder or in your head (well in the sense of being made up).
Sounds neurological based so see a Doctor.

MyNewtBoobs's avatar

Even if it was just psychological (“just in your head”), you should still see a doctor. They can help you figure out if it’s psychological, neurological, an allergic reaction, what happens when you’ve been taking Nyquil for a year. And not really knowing the chemistry, isn’t Nyquil a common ingredient in meth, which also has the itchy/pokey symptom (crank bugs)?

Hibernate's avatar

It may be something on your skin or in your sheets.

You could try adjusting your sleep schedule to whenever you are in the mood for sleep and rearrange your schedule that way.

Kayak8's avatar

It could be as simple as the laundry detergent you are using. I agree with the “go see your doctor” answer.

Buttonstc's avatar

Obviously you should see a doctor and be properly diagnosed regarding both the itching and the possibility of a sleep disorder. But here are a few additional facts until you do.

You don’t mention HOW MUCH Nyquil you are taking. Are you aware that it’s 25% alcohol? This translates to 50 proof in liquor terms. This is a significantly higher alcohol content than wine or beer. I’ll leave you to do the math on how many cans of beer or glasses of wine your nightly amount comes to.

Nyquil also contains significant amounts of Tylenol (Aceteminophen) which is now widely proven for liver toxicity.

For both the itching and sleeping, you’d be far better off with one single ingredient which is used for allergic reactions and has a side effect of drowsiness.

The other advantage it has is a long long history of a wide margin of safety. It’s been available for ages and cheap as dirt generic and OTC.

I’m referring to Benadryl (Diphenhydramine). I’ve been taking it for well over ten years and no doctor has ever raised an eyebrow or cautioned me against it. I always include it when listing the medications I regularly take. I’m taking it primarily because of my allergy and sinus problems but the slight effect certainly doesn’t do any harm for me.

You mention being a natural night owl. That category includes you and me and approx. 30% of the rest of the population. So being a night owl is not a sleep disorder, per se. It just means that your body has atypical Circadian rhythms. It’s basically genetic since it involves involuntary physical body processes.

It can be overcome with strict behavioral modification aided by a specific type of light therapy but there are also other solutions.

But the primary problem comes from a natural night owl trying to fit into an early bird schedule. I used to think I had insomnia until I came to a time in my life when I had the freedom to make my own schedule. I sleep just fine. No insomnia at all. I just sleep a very different 8 hours than the other 70% of the population. That’s all. It’s not a sleep disorder.

If the reason you’re knocking yourself out with booze (that’s basically why the Nyquil works) every night is in order to keep to an early bird schedule, then that’s what you need to be working addressing with medical guidance.

Knocking yourself out with booze is NOT a long term solution. It will come back to bite you in the butt one way or another. The itchiness is the mildest of the problems you could eventually end up with.

Take the time and energy to get yourself properly diagnosed medically so you can get a long term solution that’s workable for you.

A regular MD is the first step but you should seriously consider seeing a sleep specialist (yes, they do exist) and perhaps having a study done at a sleep lab.

You need to deal with the root of the problem. You’d be amazed at how helpful seeing the right specialist can be.

asmonet's avatar

Long term use of any sleep aid can lead to insomnia. Go to your doctor, explain your symptoms, do a sleep study if you want to know if you actually have a disorder and don’t take cold/flu medications to take a nap.

That’s fucking idiotic.

Go to the store, buy some Melatonin.

Buttonstc's avatar

@Newty

I’ve never heard about Nyquil having any connection with Meth.

You’re most likely thinking of Sudafed (Pseudoephredrine), a decongestant, which is a precursor and used in the manufacturing process for Meth.

So now the Federal Govt. decided to get in on the act. It’s no longer available as a simple OTC product one has to ask the pharmacist for it, provide an ID and sign for it.

I seriously doubt it’s made any significant dent in the Meth trade. It just makes life more difficult for those with sinus problems.

Ain’t the Govt. wunnerful? ~~~

ShanEnri's avatar

Thanks all! Except for @asmonet I don’t think anyone likes being called a fucking idiot! @Buttonstc I think I will try the Benadryl! I have had to change my sleep schedule due to my son being out of school for the summer and can get back to normal when school starts! I think I will also look into the sleep specialist and see if we have one around here! Again thanks to everyone!

asmonet's avatar

@ShanEnri Taking medications long term for uses they were not intended for is fucking idiotic. You may not be an idiot, but your actions in this case are. Benadryl isn’t any better. You need to speak to your doctor and get a medication intended for the problems you experience, and what I said is true – long term use of any medication for sleep can permanently fuck up your body’s natural ability. You need to stop self medicating and talk to a professional to deal with the root cause of your issues.

ShanEnri's avatar

@asmonet I actually have to agree! It is stupid and thanks for your honesty! Have made an appointment with the doctor and will ask if there are any sleep specialists close to here. Took the Benadryl last night but not for sleep, took it for the itching and it helped some! Thanks all!!!

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther